Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Lab Med. 2010 Feb;30(1):17-19. Korean. Case Report. https://doi.org/10.3343/kjlm.2010.30.1.17
Im M , Kim M , Lee JK , Chang YH , Lee DY , Hong SI , Lee YY , Hong YJ .
Department of Laboratory Medicine, Korea Cancer Center Hospital, Seoul, Korea. clinchem@kcch.re.kr
Department of Internal Medicine, Korea Cancer Center Hospital, Seoul, Korea.
Abstract

Thiazolidinediones (TZD), which are widely used as insulin sensitizers, and fibrates, which are lipid-lowering drugs, are used in the treatment of dyslipidemia that commonly accompanies diabetes. Several reports suggest elevated levels of high-density lipoprotein (HDL) cholesterol, but the paradoxical reduction of HDL cholesterol level during single or combined TZD and fibrate therapies has been occasionally reported. Herein, we report a case of paradoxical decrease in HDL cholesterol and apolipoprotein A-1 levels during rosiglitazone and fenofibrate treatment for the first time in Korea. The patient was a 56-yr-old man presenting with type 2 diabetes mellitus and dyslipidemia. His HDL cholesterol and apolipoprotein A-1 levels returned to normal after the cessation of fenofibrate therapy. Since diabetes is an established risk factor of cardiovascular diseases, low HDL cholesterol can be a key cause of concern for patients with diabetes. Therefore, HDL cholesterol level should be determined before and after starting TZD and/or fibrate therapy in diabetic patients.

Copyright © 2019. Korean Association of Medical Journal Editors.